Hail, Randall
- When
- July 16, 6:18 PM CST
- Where
- Randall County, 3.85 mi SSW of Amarillo
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.150, -101.850
Quarter size hail fell 4 miles south-southwest of Amarillo.
Thunderstorms produced dime to quarter size hail in Southwest Amarillo. Rainfall amounts of one half to three quarters of an inch were reported across the southwest portion of the city and this resulted in minor flooding, particularly near 45th and Western.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Thunderstorms produced dime to quarter size hail in Southwest Amarillo. Rainfall amounts of one half to three quarters of an inch were reported across the southwest portion of the city and this resulted in minor flooding, particularly near 45th and Western. Flash flooding did not occur.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 16, 5:02 PM CST, 1 hour 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 602 PM CDT THU JUL 16 2015 .AVIATION... CONVECTION WILL REMAIN THE MAIN AVIATION CONCERN FOR THE NEXT 24 HOURS. CONVECTION HAS ALREADY INITIATED NORTH OF A SURFACE BOUNDARY SITUATED ALONG INTERSTATE 40. KAMA WILL HAVE THE GREATEST CHANCE TO SEE CONVECTION DURING THE EARLY PART OF THIS TAF ISSUANCE SO HAVE INSERTED A TEMPO GROUP FOR KAMA WHILE MAINTAINING VCTS MENTION FOR KGUY AND KDHT. ALL CONVECTION SHOULD BE EAST OF THE TERMINAL BY 4Z AND SURFACE WINDS SHOULD BECOME LIGHT AN VARIABLE. WINDS RETURN TO A SOUTHWESTERLY DIRECTION TOMORROW MORNING WITH INCREASING CONVECTIVE CHANCES AS THE AFTERNOON HOURS APPROACH. HAVE INSERTED VICINITY THUNDER MENTION AT KAMA AND KDHT WHICH WILL BE IN A BETTER LOCATION FOR CONVECTION TOMORROW DESPITE THE EXPECTED SCATTERED NATURE. && .PREV DISCUSSION... /ISSUED 303 PM CDT THU JUL 16 2015/ DISCUSSION... 12Z ANALYSIS AND WATER VAPOR SHOWS OUR REGION ON THE WESTERN PERIPHERY OF A MID-UPPER RIDGE WITH A DISTINCT MONSOON MOISTURE PLUME ACROSS THE AREA. THE COMBINATION OF WEAK SHORTWAVES TRAVERSING THE REGION WITHIN THIS MOISTURE PLUME AND DESTABILIZATION LATER THIS AFTERNOON WILL RESULT IN CONVECTION DEVELOPING. MORNING SOUNDING AT KAMA SHOWED SOME MID AND UPPER LEVEL MOISTURE ATOP DRY LOW LEVELS. MODIFYING THIS SOUNDING YIELDS LITTLE CINH BY PEAK HEATING AND MODERATE SURFACE BASED INSTABILITY. LAPSE RATES IN THE HAIL GROWTH ZONE ARE NOT PARTICULARLY STEEP BUT SUFFICIENT FOR MARGINALLY SEVERE HAIL IN THE STRONGEST STORMS. DCAPE OF 1000-1500 J/KG AND INVERTED-V SOUNDING WILL SUPPORT STRONG DOWNBURSTS. ANY SEVERE POTENTIAL SHOULD BE BRIEF AND MARGINAL GIVEN WEAK DEEP LAYER SHEAR NOT SUPPORTIVE OF UPDRAFT PERSISTENCE AND STORM ORGANIZATION. THE GREATEST COVERAGE MAY BE IN A FAIRLY NARROW CORRIDOR AHEAD OF AN ELONGATED WEAK VORT MAX AND NEAR A SURFACE TROUGH WHERE LOW LEVEL CONVERGENCE IS PRESENT WHICH IS CURRENTLY SEEN IN SURFACE OBSERVATIONS FROM JUST NORTH OF AMARILLO AND BORGER TO NEAR BEAVER. SURFACE BOUNDARY BECOMES MORE DIFFUSE OVERNIGHT. LOW LEVEL JET WILL STRENGTHEN AND WITH WEAK THETA-E ADVECTION CONTINUING PRECIPITATION CHANCES MAY LINGER INTO EARLY FRIDAY MORNING ACROSS MAINLY THE EASTERN PORTION OF THE PANHANDLE. LITTLE CHANGE SYNOPTICALLY WILL OCCUR FRIDAY. FORECAST SOUNDINGS ARE AGAIN QUITE MOIST IN THE MID AND UPPER LEVELS WITH AN INVERTED-V DEVELOPING LATER IN THE DAY. THUNDERSTORMS THAT DO FORM COULD PRODUCE GUSTY WINDS. LOCALLY HEAVY RAINFALL IS POSSIBLE DUE TO SLOW MOVEMENT OF STORMS AND PWATS APPROACHING 1.5 INCHES. A STRONGER LOW LEVEL JET OVERNIGHT SHOULD AID IN CONVECTION CONTINUING INTO THE EARLY OVERNIGHT. ON SATURDAY MID LEVEL HEIGHT RISES FROM EXPANDING RIDGE SHOULD BE ENOUGH TO PRECLUDE CONVECTION AND KEPT THE FORECAST DRY. SUNDAY A STRONGER SHORTWAVE TROUGH TRAVERSES THE NORTHERN PLAINS AS A SERIES OF OTHER DIFFICULT TO RESOLVE SHORTWAVE MOVES EASTWARD FROM THE CENTRAL ROCKIES INTO THE CENTRAL PLAINS. THESE FEATURES WILL CONTRIBUTE TO A SOUTHWARD MOVING WEAK COLD FRONT THAT WILL ENTER NORTHERN PORTIONS OF THE AREA SUNDAY NIGHT AND SHOULD WEAKEN AND STALL ON MONDAY. A PERIOD OF AT LEAST LOW PROBABILITIES OF MAINLY DIURNAL SHOWERS AND THUNDERSTORMS WILL BEGIN LATE SUNDAY AND PERSIST INTO THE MIDDLE OF THE WEEK. && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 14
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 308 PM CDT THU JUL 16 2015 OKZ001>003-TXZ001>020-170815- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 308 PM CDT THU JUL 16 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...THIS EVENING AND TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. A FEW STORMS MAY BECOME STRONG TO MARGINALLY SEVERE...WITH WIND GUSTS UP TO 60 MPH...SMALL HAIL...AND LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THUNDERSTORMS WILL BE POSSIBLE ACROSS AT LEAST PORTIONS OF THE PANHANDLES FRIDAY AND FRIDAY NIGHT...AND THEN AGAIN LATE SUNDAY THROUGH WEDNESDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED DURING THIS PERIOD...ALTHOUGH LOCALLY HEAVY RAINFALL...GUSTY WINDS...AND SMALL HAIL WILL BE POSSIBLE WITH SOME STRONGER STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 339 PM CDT THU JUL 16 2015 TXZ006-162115- HARTLEY TX- 339 PM CDT THU JUL 16 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HARTLEY COUNTY UNTIL 415 PM CDT... AT 337 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES WEST OF ROMERO...OR 8 MILES NORTHEAST OF NARA VISA...MOVING EAST AT 10 MPH. HAIL UP TO ONE HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. * LOCATIONS IMPACTED INCLUDE... ROMERO... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY...TURN AROUND DONT DROWN. LAT...LON 3589 10283 3563 10284 3563 10305 3586 10305 TIME...MOT...LOC 2039Z 267DEG 10KT 3571 10302 BRB
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
526 PM CDT THU JUL 16 2015
TXZ011-162300-
OLDHAM TX-
526 PM CDT THU JUL 16 2015
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OLDHAM COUNTY UNTIL 600
PM CDT...
AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF ADRIAN...OR 19 MILES NORTHWEST
OF VEGA...MOVING EAST AT 10 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF CENTRAL OLDHAM COUNTY.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.
LAT...LON 3562 10256 3547 10248 3533 10248 3533 10277
3548 10282
TIME...MOT...LOC 2226Z 257DEG 9KT 3539 10271
BRBSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
633 PM CDT THU JUL 16 2015
TXZ011-170000-
OLDHAM TX-
633 PM CDT THU JUL 16 2015
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN OLDHAM COUNTY UNTIL 700
PM CDT...
AT 631 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF VEGA...MOVING EAST AT 20
MPH.
WIND GUSTS UP TO 50 MPH AND HAIL UP TO THE SIZE OF PENNIES ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF EASTERN OLDHAM COUNTY.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.
LAT...LON 3526 10249 3535 10242 3546 10235 3550 10216
3521 10217
TIME...MOT...LOC 2333Z 267DEG 16KT 3533 10234
BRBSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 648 PM CDT THU JUL 16 2015 TXZ012-017-170015- POTTER TX-RANDALL TX- 648 PM CDT THU JUL 16 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RANDALL AND SOUTHWESTERN POTTER COUNTIES UNTIL 715 PM CDT... AT 644 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTH OF WILDORADO...OR 10 MILES EAST OF VEGA...MOVING EAST AT 25 MPH. WIND GUSTS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. * LOCATIONS IMPACTED INCLUDE... AMARILLO... VALLEY DE ORO... BUSHLAND... GUSTY WINDS WITH THIS STORM WILL OCCUR WELL AHEAD OF ANY RAIN OR LIGHTNING. DO NOT WAIT FOR THE SOUND OF THUNDER BEFORE TAKING COVER. SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY...TURN AROUND DONT DROWN. LAT...LON 3507 10217 3550 10216 3550 10181 3507 10181 TIME...MOT...LOC 2347Z 284DEG 20KT 3529 10224 BRB
The Amarillo radar (KAMA), 16 km away, was scanning. The volume nearest the first event began at 00:18 UTC.
2 hail. Local standard time, as filed.
Quarter size hail fell 4 miles south-southwest of Amarillo.
Quarter size hail was reported 4 miles southwest of Amarillo.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, July 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596974, 596976.